Alert archive / Kansas / Flash Flood Warnings in 2025

Flash Flood Warning 6, NWS Topeka, KS

April 23, 2025Osage County, Kansas

NWS Topeka, KS issued this flash flood warning at Apr 23, 2025, 6:44 PM CDT for Osage County, Kansas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 23, 2025, 6:44 PM CDT (23:44 UTC)
Expired
Apr 23, 2025, 10:32 PM CDT
In force
4 hr
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Flood severity
None

County Osage County, KS

The radar

The Topeka radar (KTWX), 58 km from the middle of the area, began a volume at 23:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 11.7 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2025-04-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2025-04-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 112 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2161 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
112 m²/s²
0-3 km storm-relative helicity
200 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

928 
WGUS53 KTOP 232344
FFWTOP
KSC139-240345-
/O.NEW.KTOP.FF.W.0006.250423T2344Z-250424T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Topeka KS
644 PM CDT Wed Apr 23 2025

The National Weather Service in Topeka has issued a

* Flash Flood Warning for...
  Central Osage County in east central Kansas...

* Until 1045 PM CDT.

* At 644 PM CDT, emergency management reported thunderstorms 
  producing heavy rain across the warned area. Between 2 and 2.5 
  inches of rain have fallen. Additional rainfall amounts of 1 to 2 
  inches are possible in the warned area. Flash flooding is already 
  occurring.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Emergency management reported.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Osage City, Carbondale, Overbrook, Lyndon, Burlingame, Scranton, 
  Reading and Pomona Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3868 9551 3848 9582 3847 9595 3866 9595
      3887 9568 3887 9550

FLASH FLOOD...OBSERVED

$$

BD
1 follow-up statement
772 
WGUS73 KTOP 240332
FFSTOP

Flash Flood Statement
National Weather Service Topeka KS
1032 PM CDT Wed Apr 23 2025

KSC139-240342-
/O.CAN.KTOP.FF.W.0006.000000T0000Z-250424T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Osage KS-
1032 PM CDT Wed Apr 23 2025

...FLASH FLOOD WARNING IS CANCELLED FOR CENTRAL OSAGE COUNTY...

Flood waters have receded. The heavy rain has ended. Flooding is no 
longer expected to pose a threat. Please continue to heed remaining 
road closures.

&&

LAT...LON 3868 9551 3848 9582 3847 9595 3866 9595
      3887 9568 3887 9550

$$

BD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Apr 23, 2:30 PM CDT, 4 hours 14 minutes earlier. Its key messages:

  • -Scattered strong to severe thunderstorms continue this afternoon. Storms could produce quarter sized hail, strong winds and localized flash flooding. -On and off chances for storms remain in the forecast until a cold front moves through early Friday. -A brief break in precipitation chances will start the weekend before rain returns to the forecast.
Area forecast discussion, Apr 23, 2:30 PM CDT, 4 hours 14 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
230 PM CDT Wed Apr 23 2025

.KEY MESSAGES...

-Scattered strong to severe thunderstorms continue this
 afternoon. Storms could produce quarter sized hail, strong
 winds and localized flash flooding.

-On and off chances for storms remain in the forecast until a cold
 front moves through early Friday.

-A brief break in precipitation chances will start the weekend
 before rain returns to the forecast.

&&

.DISCUSSION...
Issued at 227 PM CDT Wed Apr 23 2025

Remnants of yesterday's surface boundary in northern KS, combined
with a subtle mid-level wave and some isentropic ascent led to the
development of scattered convection in the area by midday today.
Instability has been increasing this afternoon as temperatures
warm and boundary layer moisture increases. Shear has been very
weak, so storms have had a tendency to develop quickly, then
remain fairly stationary as they produce heavy rain and some
hail. Various outflow boundaries will now also act as areas of
lift as shear and instability continue to increase. Thus,
scattered storms will remain in the forecast into this evening.
Large hail, damaging wind gusts and localized flash flooding
will be possible with the strongest storms.

Have POPs continuing into the overnight period, with the higher
probabilities across northern sections of KS as another weak shortwave
and associated vort max ride through the southwest flow aloft. There
could be a break in precipitation Thursday morning and midday before
a more obvious mid-level wave and a surface cold front move across
the area late in the day. With that, another round of scattered
convection is expected to develop. If after dark, instability will
be a bit more limited and the severe risk will not be as high.
Flooding might be one of the more concerning hazards, especially if
rain falls in areas that are already saturated from recent rainfall.

Surface high pressure will start to work into the area behind
Thursday night's cold front, and a upper ridge will build aloft on
Friday. So a brief dry stretch of weather is expected Friday
afternoon through much of the day Saturday. Temperatures will
top out in the 60s during that timeframe with the cooler air
mass in place. Have POPs increasing again on Sunday as a WAA
pattern sets up ahead of an approaching longwave trough axis
west of the region. The threat for severe weather could increase
once again when that trough nears KS on Monday, depending on
the timing of the surface front and associated instability axis.

&&

.AVIATION /18Z TAFS THROUGH 18Z THURSDAY/...
Issued at 1230 PM CDT Wed Apr 23 2025

Scattered storms are developing at midday around the area. Given
the scattered nature, confidence is not high in whether storms
will directly impact airports and the timing. Thus, have kept a
mention of PROB30 for a few hours this afternoon and early this
evening. Will monitor radar and amend if necessary. Chances
decrease later this evening but will increase again toward the
end of the 18Z TAF period.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...Teefey
AVIATION...Teefey
Hazardous weather outlook, Apr 23, 2:32 PM CDT, 4 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
232 PM CDT Wed Apr 23 2025

KSZ008>012-020>024-026-034>040-054>056-058-059-241945-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
232 PM CDT Wed Apr 23 2025

This Hazardous Weather Outlook is for central Kansas, east central
Kansas, north central Kansas and northeast Kansas.

.DAY ONE...This afternoon and tonight.

Scattered strong to severe thunderstorms remain possible into this
evening. Large hail, damaging wind gusts and localized flash flooding
could occur.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a low chance for severe thunderstorms Thursday afternoon
and evening. Localized areas of heavy rain capable of causing
flooding are possible by Thursday night.

.SPOTTER MESSAGE

Weather spotters are encouraged to relay reports of hail, damaging
wind, tornadoes and flooding.

&&

More detailed information can be found at:
www.weather.gov/media/top/DssPacket.pdf

In the hours before

Local storm report, Apr 23, 5:43 PM CDT, 1 hour 1 minute before
Preliminary Local Storm Report
National Weather Service Topeka KS
543 PM CDT Wed Apr 23 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0453 PM     Hail             Hoyt                    39.25N 95.70W
04/23/2025  E1.25 Inch       Jackson            KS   Public

&&

53
Special weather statement, Apr 23, 5:47 PM CDT, 57 minutes before
Special Weather Statement
National Weather Service Topeka KS
547 PM CDT Wed Apr 23 2025

KSZ026-039-040-232330-
Shawnee-Jefferson-Douglas-
547 PM CDT Wed Apr 23 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN JEFFERSON...
SOUTHEASTERN SHAWNEE AND NORTHWESTERN DOUGLAS COUNTIES THROUGH 630 PM
CDT...

At 546 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles northeast of Berryton, moving northeast at 15 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down twigs or small limbs and blow
         around objects. Hail damage to outdoor objects and
         vegetation is possible.

Locations impacted include...
Perry, Lecompton, Pauline, Tecumseh, Berryton, Williamstown,
Richland, and Topeka.

This includes Kansas Turnpike between mile markers 183 and 197.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3887 9545 3887 9580 3912 9551 3913 9522
TIME...MOT...LOC 2246Z 217DEG 13KT 3898 9557

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Reese
Local storm report, Apr 23, 5:52 PM CDT, 52 minutes before
Preliminary Local Storm Report
National Weather Service Topeka KS
552 PM CDT Wed Apr 23 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0546 PM     Hail             1 WSW Osage City        38.63N 95.83W
04/23/2025  E1.00 Inch       Osage              KS   Trained Spotter

&&

CP
Special weather statement, Apr 23, 6:10 PM CDT, 34 minutes before
Special Weather Statement
National Weather Service Topeka KS
610 PM CDT Wed Apr 23 2025

KSZ026-040-240000-
Jefferson-Douglas-
610 PM CDT Wed Apr 23 2025

...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN JEFFERSON AND
DOUGLAS COUNTIES THROUGH 700 PM CDT...

At 610 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Williamstown to 3 miles northeast of
Overbrook. Movement was northeast at 15 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down twigs or small limbs and blow
         around objects. Hail damage to outdoor objects and
         vegetation is possible.

Locations impacted include...
Clinton Lake, Perry, Pleasant Grove, Lecompton, Globe, Lawrence,
Williamstown, Lone Star, and Clinton.

This includes Kansas Turnpike between mile markers 189 and 205.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3874 9534 3874 9550 3902 9550 3915 9539
      3914 9518 3908 9519 3896 9518
TIME...MOT...LOC 2310Z 275DEG 15KT 3907 9535 3882 9553

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Reese
Local storm report, Apr 23, 6:18 PM CDT, 26 minutes before
Preliminary Local Storm Report
National Weather Service Topeka KS
618 PM CDT Wed Apr 23 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0612 PM     Hail             1 NE Osage City         38.64N 95.81W
04/23/2025  M1.25 Inch       Osage              KS   Public

            Report from mPING: Half Dollar (1.25 in.).

&&

BD
Special weather statement, Apr 23, 6:26 PM CDT, 18 minutes before
Special Weather Statement
National Weather Service Topeka KS
626 PM CDT Wed Apr 23 2025

KSZ055-240015-
Osage-
626 PM CDT Wed Apr 23 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN OSAGE COUNTY THROUGH
715 PM CDT...

At 626 PM CDT, Doppler radar was tracking a strong thunderstorm near
Melvern Lake, moving east at 15 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to outdoor objects and vegetation is possible.

Locations impacted include...
Quenemo, Melvern Lake, Olivet, Melvern, and Lyndon.

This includes Interstate 35 between mile markers 156 and 167.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3843 9588 3855 9586 3865 9564 3865 9551
      3843 9551
TIME...MOT...LOC 2326Z 280DEG 13KT 3853 9581

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

Reese

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 22, 8:04 PM CDTSpecial Weather StatementTOPWabaunsee26 min
Apr 22, 8:15 PM CDTSevere Thunderstorm WarningTOPOttawa30 min
Apr 22, 8:38 PM CDTSevere Thunderstorm WarningTOPDickinson, Ottawa22 min
Apr 22, 8:56 PM CDTSevere Thunderstorm WarningTOPClay, Dickinson, Ottawa34 min
Apr 22, 8:58 PM CDTSevere Thunderstorm WarningTOPOttawa32 min
Apr 22, 9:20 PM CDTSevere Thunderstorm WarningTOPDickinson, Morris25 min
Apr 22, 9:29 PM CDTSevere Thunderstorm WarningTOPClay, Riley18 min
Apr 22, 9:38 PM CDTSevere Thunderstorm WarningTOPDickinson, Morris37 min
Apr 22, 10:08 PM CDTSpecial Weather StatementTOPWabaunsee37 min
Apr 22, 10:10 PM CDTSpecial Weather StatementTOPLyon35 min
Apr 22, 10:16 PM CDTSpecial Weather StatementTOPDickinson29 min
Apr 22, 10:19 PM CDTSpecial Weather StatementTOPOttawa26 min
Apr 22, 10:30 PM CDTSpecial Weather StatementTOPLyon30 min
Apr 22, 10:34 PM CDTAreal Flood AdvisoryTOPDickinson, Morris3 hr
Apr 22, 10:46 PM CDTSpecial Weather StatementTOPDickinson29 min
Apr 22, 11:23 PM CDTSpecial Weather StatementTOPDickinson37 min
Apr 22, 11:27 PM CDTSpecial Weather StatementTOPDickinson33 min
Apr 23, 12:01 AM CDTSpecial Weather StatementTOPDickinson29 min
Apr 23, 1:17 AM CDTSpecial Weather StatementTOPShawnee, Wabaunsee28 min
Apr 23, 1:46 AM CDTSpecial Weather StatementTOPDouglas, Shawnee, Wabaunsee29 min
Apr 23, 2:16 AM CDTSpecial Weather StatementTOPDouglas, Shawnee, Wabaunsee29 min
Apr 23, 2:46 AM CDTSpecial Weather StatementTOPDouglas, Shawnee, Wabaunsee29 min
Apr 23, 3:20 AM CDTSpecial Weather StatementTOPDouglas, Shawnee55 min
Apr 23, 12:30 PM CDTSpecial Weather StatementTOPRiley30 min
Apr 23, 12:38 PM CDTSevere Thunderstorm WarningTOPMarshall, Riley37 min
Apr 23, 1:18 PM CDTSevere Thunderstorm WarningTOPMarshall, Pottawatomie, Riley27 min
Apr 23, 1:21 PM CDTSpecial Weather StatementTOPRiley24 min
Apr 23, 1:41 PM CDTSevere Thunderstorm WarningTOPPottawatomie23 min
Apr 23, 1:58 PM CDTSevere Thunderstorm WarningTOPMarshall, Riley, Washington17 min
Apr 23, 2:01 PM CDTSevere Thunderstorm WarningTOPJackson, Nemaha44 min
Apr 23, 2:06 PM CDTFlash Flood WarningTOPMarshall, Riley3 hr
Apr 23, 2:43 PM CDTSevere Thunderstorm WarningTOPWashington47 min
Apr 23, 2:57 PM CDTSpecial Weather StatementTOPPottawatomie33 min
Apr 23, 3:17 PM CDTSpecial Weather StatementTOPJackson43 min
Apr 23, 3:24 PM CDTSevere Thunderstorm WarningTOPWashington24 min
Apr 23, 3:47 PM CDTSpecial Weather StatementTOPJefferson43 min
Apr 23, 3:49 PM CDTSpecial Weather StatementTOPJackson41 min
Apr 23, 3:51 PM CDTSpecial Weather StatementTOPJackson39 min
Apr 23, 4:00 PM CDTSevere Thunderstorm WarningTOPJackson, Pottawatomie30 min
Apr 23, 4:01 PM CDTFlash Flood WarningTOPJackson, Nemaha4 hr
Apr 23, 4:07 PM CDTSpecial Weather StatementTOPWabaunsee38 min
Apr 23, 4:19 PM CDTSevere Thunderstorm WarningTOPJackson, Shawnee41 min
Apr 23, 4:21 PM CDTSevere Thunderstorm WarningTOPPottawatomie, Wabaunsee39 min
Apr 23, 4:50 PM CDTTornado WarningTOPJackson, Jefferson, Shawnee25 min
Apr 23, 4:56 PM CDTSpecial Weather StatementTOPShawnee49 min
Apr 23, 4:59 PM CDTSpecial Weather StatementTOPDouglas46 min
Apr 23, 5:11 PM CDTSpecial Weather StatementTOPJefferson49 min
Apr 23, 5:17 PM CDTSevere Thunderstorm WarningTOPDouglas, Osage, Shawnee28 min
Apr 23, 5:40 PM CDTSpecial Weather StatementTOPOsage35 min
Apr 23, 5:47 PM CDTSpecial Weather StatementTOPShawnee43 min
Apr 23, 5:51 PM CDTAreal Flood AdvisoryTOPShawnee114 min
Apr 23, 5:57 PM CDTSevere Thunderstorm WarningTOPOsage18 min
Apr 23, 6:10 PM CDTSpecial Weather StatementTOPDouglas50 min
Apr 23, 6:13 PM CDTSevere Thunderstorm WarningTOPOsage32 min
Apr 23, 6:26 PM CDTSpecial Weather StatementTOPOsage49 min
Apr 23, 6:31 PM CDTSevere Thunderstorm WarningTOPOsage29 min

Nearby

Flash Flood Warnings in Kansas, 2025Every flash flood warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.